Articles and Case Studies

The LASA drug dilemma

09 Dec 2020

Pill and capsule drugs

Drug mix-ups involving medications that look alike and sound alike (LASA) have the potential to cause significant patient harm as shown in the cases below.

Depo-Medrol vs Depo-Provera

A 40-year-old man with shoulder pain was seen by a GP with an interest in sports medicine, who recommended an intra-articular injection of Depo-Medrol to reduce the inflammation. The procedure was carried out the same day in the clinic treatment room.

The doctor injected Depo-Provera in error and didn’t realise the error until the packaging was disposed of after the patient had left. The patient was informed, and three days later reported new onset erectile dysfunction and lack of libido. He required treatment with testosterone and tadalafil and made a full recovery.

 

 

A 21-year-old woman was seen at a family planning clinic for contraceptive advice and agreed to receive an initial injection of Depo-Provera. She gave a negative pregnancy test and the injection was administered that day.

The doctor mistakenly gave the patient an intramuscular injection of Depo-Medrol but did not realise the error at the time.

The patient returned to the clinic several weeks later reporting symptoms of pregnancy. A urine pregnancy test was positive, and an ultrasound estimated the date of conception to be approximately four weeks after the injection.

On investigating the patient’s care, the lot number of the vial of Depo medication recorded in the patient’s notes was found to be associated with Depo-Medrol and not Depo-Provera.


Metoclopramide vs metaraminol

Mr A was admitted as a day case for a shoulder arthroscopy. Dr B noted the patient had a history of post-operative nausea, so administered what she thought was metoclopramide.

Mr A began complaining of a headache as he went off to sleep. Dr B noted his blood pressure was 260mmHg systolic and realised she had given metaraminol instead of metoclopramide.

Mr A became acutely hypertensive and developed pulmonary oedema. He was admitted and monitored overnight by the cardiologists and subsequently discharged after a normal echocardiogram.


Medico-legal issues

In the above cases, the medications were stored alphabetically next to each other and the incorrect vial was accidentally selected due to human error.

Drug mix-ups between LASA medications can occur at any stage of the process from prescribing to administering the drug.


Strategies for reducing errors

 

  • Take particular care when using drop-down menus, hand-writing prescriptions or storing drugs with similar names.
  • Consider the use of Tall Man lettering so that LASA medicine name pairs are easier to differentiate (e.g. rifaMPICin and rifaXIMin).
  • Separate LASA drugs from one another in drug cabinets and when setting up drug trolleys.
  • Be vigilant when checking drugs, particularly when working in an unfamiliar environment.

 

If a drug error occurs, you should take steps to put the matter right where possible and inform the patient. Be open and honest, providing a full explanation and apology. Investigate how the error occurred so that lessons can be learnt and safeguards put in place – and follow any reporting procedures at your place of work.

 

 

 

 

More resources icon 

More information

 

ANZCA

Guidelines for the safe management and use of medications in anaesthesia (2018)

www.anzca.edu.au/getattachment/17f3f75c-9164-41e6-a918-9f403261c8eb/PS51-Guideline-for-the-safe-management-and-use-of-medications-in-anaesthesia-(PILOT)

 

RACGP

Medication management and supply: A guide for general practice (2019)

racgp.org.au/newsgp/professional/medication-management-and-supply


Communication with Patients, Clinical, Complaints and Adverse Events, Practice Management, Anaesthesia, Dermatology, Emergency Medicine, General Practice, Intensive Care Medicine, Obstetrics and Gynaecology, Ophthalmology, Pathology, Practice Manager Or Owner, Psychiatry, Radiology, Sports Medicine, Surgery, Physician, Geriatric Medicine, Cardiology, Plastic And Reconstructive Surgery, Radiation Oncology, Paediatrics, Independent Medical Assessor - IME
 

Library

Career complications and contending with uncertainty

Among the many challenges of the COVID-19 pandemic for junior doctors is how to respond to medical training impacts and career uncertainty. In this podcast, Dr Caroline Elton (a psychologist who specialises in helping doctors)and Dr Benjamin Veness (a Psychiatry registrar) share advice for coping with medical training and career delays, disruptions and unknowns.

Podcasts

10 Aug 2020

Diplomacy in a hierarchy: Tips for approaching a difficult conversation with a senior hospital colleague

Resolving a disagreement or conflict can be hard and it’s a skill that needs practise. In this podcast Dr Eddie Kim (a residential medical officer), Dr Paul Eleftheriou (a chief medical officer) and Dr Kiely Kim (MDA National medico-legal adviser and general practitioner), explore top tips for approaching a difficult and possibly daunting conversation with a senior colleague. References and related resources for this episode can be viewed at www.mdanational.com.au/miscellaneous/difficult-conversations-support-material

Podcasts

05 Aug 2020